MAUDE Adverse Event Report: COOK INC LIVER ACCESS AND BIOPSY SET; FCG KIT, NEEDLE, BIOPSY

COOK INC LIVER ACCESS AND BIOPSY SET; FCG KIT, NEEDLE, BIOPSY
Model Number N/A
Medical Device Problem Codes Material Separation (1562); Stretched (1601); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: glide wire, amplatz wire, 9 fr sheath to support 7 fr labs sheath (blue).Pma/510(k) #: preamendment.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a liver access and biopsy set was used for a transjugular liver biopsy procedure.The straight catheter was used to assist access.During access, the physician found difficulty inserting the straight catheter into the cannula.The hub of the straight catheter also separated (fell off) from the catheter during this time.While removing the straight catheter due to this event, the tip of the catheter elongated and tore without completely separating.The entire assembly was successfully removed.The procedure was stopped and rescheduled for the next week during which it was completed successfully.The customer was asked why the procedure was rescheduled and responded, they only had one biopsy set, the patient became uncomfortable as they were not under general anesthesia (long procedure), and the fluro exposure time had been met.
 
Additional Manufacturer Narrative
D10 ¿ product received on: 09nov2018.Investigation - evaluation a review of the device history record, instructions for use (ifu), manufacturing instructions, quality control and specifications of the returned device was conducted during the investigation.Components of the labs-100-j set, including one hnb5.0 blue catheter, rmt needle and t5.0 teflon catheter were returned for investigation in used condition.The needle was fully inserted into the blue catheter with the side arm locked onto the needle hub.The needle did not protrude out of the distal tip of the sheath.Biological matter was found along the surface of the needle upon removal from the catheter and the tip of the needle was found to be undamaged.A puncture site was noted approximately 1.5cm from the distal end of the catheter.The black t5.0 teflon catheter was separated in two pieces where the catheter had sheared off, with the sheared portion measuring approximately 4.2cm.The flaring on the catheter was present and appeared to be out of round.Additionally, a document based investigation evaluation was performed.The instructions for use (ifu) warn the user that extreme care must be exercised during manipulation and withdrawal of catheter to prevent pulling the catheter apart.Insertion through a synthetic vascular graft should be avoided whenever possible.Precautions stated in the document note that if present, hydrophilic coating can be activated by wetting the distal end of the catheter with sterile water or saline.For best results, the catheter surface should be kept wet during placement.If resistance is encountered during manipulation, attempts should be stopped and the cause should be determined before proceeding further.The product is intended for one time use and should not be used if there is any doubt about its sterility.The user is advised to inspect the product prior to use to ensure that no damage has occurred.A review of the device history record for labs-100-j shows no relevant nonconformances that could have contributed to the failure mode.There was one other complaint reported for lot 8591925 that is related to the complaint referenced in this report.A review for t5.0-35-62-p-ns-0 revealed one nonconformance (qty.3) for devices being damaged, in which all affected devices were scrapped.It should be noted that there were no other complaints reported for lot ic6881119.A supplier investigation was performed by zeus for the t5.0 teflon catheter.Zeus reviewed all batch records from 2016-2018, observed production practices and interviewed operators.It was determined that the root cause was from an ineffective line clearance.Teflon tubing extrusion is a batch process, and while setting the laser micrometer specifications and establishing cut length, parts were not cleared from the line.Because of this, sampling inspections failed to detect out-of-specification parts.Another supplier investigation was performed by cpt for the hub of the t5.0 teflon catheter.Lot records were reviewed for the connector cap and the wing flla for manufacturing anomalies, dimensional results and nonconformances.No nonconformances were found for the hub lot, but there were nonconformances on the wing flla lots for non-fills on the threads.Non-fills could affect the cap retention, but without being able to examine the failed parts, cpt could not determine if that nonconformance contributed to the failure.Based on the information provided, examination of the returned product and the results of our investigation, it is possible that the cause can be traced to manufacturing due to a quality control deficiency.The failure could have been caused by the ineffective line clearance at the supplier facility.It was found that during the tubing extrusion process, sampling inspection failed to detect out of specification parts.The appropriate personnel have been notified and we will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event description information to report at this time.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.B5 - additional information.The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported in additional information that was received on (b)(6) 2018 that the case was very difficult.Due to the difficulty of insertion and the unusual stress that the equipment was under, the hub detached from the device.Due to the hub detachment, the device needed to be removed from the patient.Upon removal, the tip of the catheter became caught on the needle assembly.This caused the tip of the catheter to stretch, tear and dangle off of the main catheter tubing.Information received on 04oct2018 noted that the procedure was rescheduled because the facility only had one device kit, had reached max fluoro exposure time and the patient was experiencing discomfort.This rescheduled procedure was not directly related to device malfunction.

Brand Name
LIVER ACCESS AND BIOPSY SET
Common Device Name
FCG KIT, NEEDLE, BIOPSY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7953562
Report Number1820334-2018-03061
Device Sequence Number1303219
Product Code FCG
UDI-Device Identifier00827002507791
UDI-Public(01)00827002507791(17)190601(10)7016070
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/14/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2019
Device Model NumberN/A
Device Catalogue NumberLABS-100-J
Device Lot Number7016070
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2018
Initial Date Received by Manufacturer 09/12/2018
Supplement Date Received by Manufacturer10/04/2018
12/07/2018
Initial Report FDA Received Date10/10/2018
Supplement Report FDA Received Date11/01/2018
12/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;